Caffeine Overdose

What You need to know about Caffeine Overdose

Believe it or not, you can die of a caffeine overdose.  Of course, we are not talking about having an extra cappuccino during your break and then just keeling over.  It would take you 80 to 100 cups of regular coffee taken within a relatively short period to endanger your life.  Most people who end up at the hospital because of caffeine overdoses are taking pure caffeine in pill form.  Usually overdoses happen just because the victim accidentally took too many pills.

For most of us, however, a caffeine overdose is not a matter of life and death.  Drinking too much caffeine, overdosing, just has some harmful effects.  So what are these effects?

Mild Symptoms

Most of us are familiar with the mild symptoms of caffeine overdose.  The first time you had one of those giant mugs of cappuccino you probably got a bad case of the trembles and twitches, where your hands literally wouldn’t stop shaking, or you developed an uncontrolled twitch of the eyelid.  In bed that night, you probably ran out of sheep to count long before you managed to drift off into the land of nod. The next day you may have awakened to a soft stool during your morning trip to the bathroom.

Many of the symptoms of caffeine overdose at this early stage are like the symptoms of having too much alcohol.  You might, for example, feel a little tipsy and have difficulty feeling solidly balanced on your feet.  You probably make frequent trips to the bathroom to purge yourself of liquids, yet find yourself continuing to feel thirsty.

Moderate Symptoms

Most people need to really overdo it with the au laits to get to this point, but some people who are particularly sensitive to caffeine might get these symptoms from a couple of regular cups of jo.  One of the most disturbing symptoms at this stage is a racing heart.  When you feel how fast your heart is pounding, your fear is likely to make matters even worse.  Often people will feel like they are going to hyperventilate as well.  You might even get a caffeine fever, where your temperature rises and you become somewhat delirious. 

Severe Symptoms

If you really overdid it—and here we are usually talking about having taken a pill form of caffeine not just drinking extra cups of coffee—then you might get some very dangerous symptoms.  You might become completely disoriented, having difficulty figuring out what is happening around you.  You might even find yourself seeing things that aren’t actually there.

As matters progress, you might start to have the sorts of convulsions common to epileptics.  Then you start to lose consciousness.  At which point, hopefully, someone has the common sense to take you to an emergency room.

Long-Term Effects

The vast majority of us never get to the point described above, thankfully.  However, other symptoms build slowly overtime and they are just as severe.  Over time, your body habituates to caffeine, just like any other drug, meaning that you need more and more to get the same effect.  This repeated intake of large amounts of caffeine, the fuel of our busy lives, will often cause chronic effects like insomnia and irritably.

In addition, it is ironic how many students will intentionally overdose on caffeine in order to stay awake during all night cram sessions only to find that in their hyper-caffeinated state they produced incoherent essays or were unable to concentrate well enough to come to an understanding of the materials they attempted to study.  Furthermore, many studies show that long-term use of caffeine has a negative effect on memory and retention.  (Not to mention what lack of sleep does to these faculties of your minds.)  Overall, caffeine is not the best drug for the brain.

Finally, studies have shown a strong connection between caffeine and symptoms of anxiety.  This shouldn't surprise us given that high doses of caffeine virtually mimic the effects of an anxiety attack (i.e., racing heart, shortness of breath, insomnia, fear, etc.).

Put simply, you should try to quit.  Even if, when you do try, you find that quitting brings on its own negative withdrawal symptoms.